Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Memphis, TN

June 29, 2004Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 29, 2004, 5:38 PM CDT for Shelby County, Tennessee. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 5:38 PM CDT (22:38 UTC)
Expired
Jun 29, 2004, 6:45 PM CDT
In force
67 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 292239
FFWMEM
TNC157-292345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 645 PM CDT

* AT 538 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER       
  MILLINGTON...THE STORMS ARE WEAKENING AND THE RAIN SHOULD BE ENDING
  BY 700 PM.

IN ADDITION...THE PUBLIC REPORTED FLASH FLOODING NEAR MILLINGTON 
HIGH SCHOOL WITH SEVERAL SECONDARY ROADS COVERED WITH OVER A FOOT OF 
WATER.

* CITIES AFFECTED THROUGH 645 PM CDT INCLUDE...
  MILLINGTON

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3539 8966 3522 8964 3525 9012 3544 9010

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:40 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 29, 2:40 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT TUE JUN 29 2004

.DISCUSSION...
SURFACE BOUNDARY CONTINUES TO BE LOCATED ALONG/NEAR INTERSTATE 40
THIS AFTERNOON. MOIST AND UNSTABLE AIRMASS COVERS THE MID SOUTH
WITH AFTN HEATING AND A WEAK SHORTWAVE PROMOTING SCATTERED TO
NUMEROUS THUNDERSTORM DEVELOPMENT. THUNDERSTORMS MOST NUMEROUS SOUTH
OF THE BOUNDARY.

TONIGHT...WEAK SHORTWAVE COMBINED WITH SURFACE BOUNDARY WL RESULT
IN SCT/NUMEROUS THUNDERSTORMS TONIGHT. MOST OF THE ACTIVITY WL
PROBABLY BE DURING THE EVENING HOURS BUT ENUF LIFT TO ENSURE AT
LEAST SOME ACTIVITY THROUGHOUT THE NIGHT. WL GO WITH HIGHEST POPS
SOUTH OF THE BOUNDARY...BASICALLY FROM THE MEMPHIS METRO AREA
SOUTHWARD.

WEDNESDAY...BOUNDARY STILL HANGING AROUND WITH A UPPER LEVEL SHEAR
AXIS STALLED ACRS THE REGION. DEEP MOISTURE AND MODERATE INSTABILITY
WL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH TEMPS CONTINUING
TO BE ON THE COOL SIDE IN THE LOW TO MID 80S.

THURSDAY AND FRIDAY...UPPER LOW FORECAST BY BOTH MODELS TO DEVELOP
ACRS SW MO BY 00Z SAT. THIS WL KEEP THE MID SOUTH IN A WARM...MOIST
AND UNSTABLE AIRMASS PRIME FOR AT LEAST SCT THUNDERSTORMS THU AND
FRI...ESPECIALLY DURING THE AFTN/EVENING HOURS. TEMPS WL CONT TO BE
IN THE 80S.

LONG RANGE MODELS SHOW A SERIES OF UPPER TROFS MOVING ACRS THE MID
SOUTH DURING THE WEEKEND INTO NEXT WEEK SO EXPECT THE MILD AND WET
WEATHER TO CONTINUE INTO NEXT WEEK.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, Jun 29, 2:45 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT TUE JUN 29 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
245 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE MID
SOUTH INTO THE EVENING HOURS. A FEW STORMS WILL BE STRONG WITH GUSTY
WINDS UP TO 40 MPH. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.